Keppra stops working

This is the place for general questions about drugs, long-term treatment concerns, possible influences of other drugs (such as antibiotics, heartworm preventatives, or anesthetics) for epileptic dogs, and other concerns. Please note that we cannot make specific recommendations for individual dogs - for this, please consult your veterinarian.

Moderator: Box40Rin

Post Reply
pomeranian7
Posts: 3
Joined: Sun Jul 16, 2017 9:49 am

Keppra stops working

Post by pomeranian7 » Mon Jul 17, 2017 6:14 pm

I share my experience for all those who are considering giving their dog Keppra...
My dog was on Keppra for about a year and a half and then I lost him to seizures. For the first 8 months the Keppra worked well with small but regular dose increases. But the last 8 months were marked by rapidly decreasing effectiveness and rapidly increasing doses. I would never recommend this medication to anyone since it will definitely stop working and then you're left with trying to discontinue the Keppra and switch to another medication. Here's the full story with more details:
My dog was small....7.5 lb pomeranian...and he had some liver abnormalities so the doctor didn't want him to take phenobarbital...so we started him on Keppra. The first 8 months were the "honeymoon" period. He was dosed 1/4 of a 250mg pill 1x to 3x a day. At first, 1/4 a pill 1x a day was more than enough. He was groggy and the seizures stopped. Over several weeks we went up to 1/4 pill 3x a day as directed. This worked great for a few months and his seizures were down to once every week or two instead of every few days. But by about 6 months he needed an entire 250mg pill 3x a day. This worked until about month 8 and then I needed to increase the dose by a pill a day every 3 weeks in order for it to keep working. By the time the first year passed on this medication he needed seven(7) 250mg pills a day to control his seizures! Then, even this dose stopped working and his seizures were occurring several times a day. At this point the vet added a low dose of phenobarbital. This helped a little. But since his liver was weak, even the slightest increase in phenobarbital would shut down his liver and he became sick and immobile. I went through this balancing act with the vet for about 6 months until he became so sick his body just gave out.
If you are considering this medication, I wouldn't even start it. This was a horrible experience and I hope this information is helpful for someone else so that you don't have to go through what I did.

Post Reply